Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 162, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 3, 2022, 1:33 PM MDT for San Miguel County, Santa Fe County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2022, 1:33 PM MDT (19:33 UTC)
- Expired
- Aug 3, 2022, 5:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Miguel County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 119 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4470 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WGUS55 KABQ 031933
FFWABQ
NMC047-049-032330-
/O.NEW.KABQ.FF.W.0162.220803T1933Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
133 PM MDT Wed Aug 3 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
East Central Santa Fe County in north central New Mexico...
West Central San Miguel County in northeastern New Mexico...
* Until 530 PM MDT.
* At 133 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain throughout the Pecos Wilderness. Up to 2.25 inches of
rain have fallen over Holy Ghost Creek, Cow Creek, and the Pecos
River. Additional rainfall amounts up to 0.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pecos, Upper Colonias, Tererro, Lower Colonias, North San Ysidro
and South San Ysidro.
This includes the following highways...
State Road 63 between Mile Markers 5 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
3581 10572 3576 10557 3572 10556 3561 10558
3556 10557 3549 10555 3543 10550 3542 10553
3544 10559 3547 10565 3553 10568 3562 10570
FLASH FLOOD...RADAR INDICATED
$$
442 follow-up statements
462
WGUS75 KABQ 032232
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
432 PM MDT Wed Aug 3 2022
NMC047-049-032330-
/O.CON.KABQ.FF.W.0162.000000T0000Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-Santa Fe NM-
432 PM MDT Wed Aug 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR EAST CENTRAL SANTA FE AND WEST CENTRAL SAN MIGUEL
COUNTIES...
At 432 PM MDT, Doppler radar indicated thunderstorms ended over the
Pecos Wilderness. Up to 2.5 inches of rain have fallen. Flash
flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pecos, Upper Colonias, Tererro, Lower Colonias, North San Ysidro
and South San Ysidro.
This includes the following highways...
State Road 63 between Mile Markers 4 and 23.
Flash flooding is expected in Holy Ghost Creek, Wild Horse Creek,
Cow Creek, and the Pecos River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
3581 10572 3576 10557 3572 10556 3561 10558
3556 10557 3549 10555 3543 10550 3542 10553
3544 10559 3547 10565 3553 10568 3562 10570
FLASH FLOOD...RADAR INDICATED
$$
44887
WGUS75 KABQ 032324
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
524 PM MDT Wed Aug 3 2022
NMC047-049-032334-
/O.EXP.KABQ.FF.W.0162.000000T0000Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-Santa Fe NM-
524 PM MDT Wed Aug 3 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR
EAST CENTRAL SANTA FE AND WEST CENTRAL SAN MIGUEL COUNTIES...
The heavy rain has ended. It will take flood waters an hour or two
to recede. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Friday for
portions of central, north central, and west central New Mexico.
LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
3581 10572 3576 10557 3572 10556 3561 10558
3556 10557 3549 10555 3543 10550 3542 10553
3544 10559 3547 10565 3553 10568 3562 10570
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:52 AM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 3, 11:52 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1152 AM MDT Wed Aug 3 2022 .AVIATION... 18Z TAF CYCLE A backdoor front will continue moving south through the east this afternoon, providing a northerly wind shift. Also, replenishing moisture to increase storm chances along and east of the central mountain chain this afternoon and evening. Storm initiation will continue on the high terrain with the most numerous coverage across the Sangre de Cristos and southwest mountains. Storms will move onto lower elevation areas as the afternoon progresses. All TAF sites will have the opportunity to see thunderstorm or shower impacts which include heavy rain, frequent lightning, and gusty and erratic winds. Showers and storms will be slow to taper off and will likely continue across the plains past 06Z. The front then pushes through the gaps of the central mountain chain by 00Z this evening, likely resulting in a moderate east canyon wind at KABQ. Currently, winds are expected to remain below Airport Weather Warning criteria. && .PREV DISCUSSION...148 AM MDT Wed Aug 3 2022... .SYNOPSIS... A weak backdoor front will replenish moisture across the area later today through Thursday leading to an uptick in coverage of storms with an elevated threat for locally heavy rainfall and flash flooding, especially on and near area burn scars. Storms will favor central and western New Mexico through the weekend, but may become more widespread early next week. Temperatures will be above normal today, but will gradually trend down through the next six days and be a degree or two below normal by early next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... The drier air that was working its way around the H5 high this time yesterday morning is much more evident on water vapor imagery this morning. The center of the high is still centered over western NM with drier mid-level air in place across southern NM. While this helped to suppress convection yesterday, today will be a different story. This is thanks to a backdoor boundary or outflow from late evening storms over CO/KS/NE. This front is working its way through eastern CO at the time of this writing, and it is expected to begin nosing into NE NM between 09Z and 12Z this morning. It will then move quickly through the remainder of the plains through the rest of the morning, likely reaching the east slopes around 18Z. Replenished moisture behind this front and favorable upslope flow will increase storm chances today for areas along and east of the central mountain chain. Convection will be more isolated west of the RGV with the exception of the Gila where PWATs will remain around 1.20 to 1.30 inches. So this sets up two primary hot spots for convection today - the Sangre de Cristos and adjacent highlands as well as the southwest mountains. The Sacramento and Jemez Mountains will likely see increased storm activity today as well, but probably not to the extent as the two aforementioned hot spots. Then of course, outflow boundaries will help convection fill in across lower elevations as the afternoon and evening hours progress. Did issue a Flood Watch today for the major burn scar areas as that threat does increase compared to yesterday. The backdoor boundary pushes through the gaps of the central mountain chain by late afternoon, likely generating a moderate east wind in Tijeras Canyon and the east side of ABQ. Models indicate that convection will be slow to completely diminish Wednesday night, especially across the east where outflow boundaries will likely play a big part in helping to keep storms going. The H5 high stays over NM Thursday with its center beginning to shift eastward over north central/northeast NM. The moisture from the backdoor boundary is still in play Thursday, and PWATs look to be well above an inch areawide except across the northwest where they will be closer to 0.75 to 0.85 inches. Thursday looks to be the most active day of the forecast period with widespread thunderstorms and abundant moisture and very slow and erratic storm motions increasing the flash flooding threat. It's likely that today's Flood Watch will need to be reissued for Thursday and expanded in coverage as well. LONG TERM...(THURSDAY THROUGH TUESDAY)... The threat for locally heavy rainfall, especially on area burn scars, will persist into Thursday evening with slow and erratic storm motion and well above normal PWATs in place. By Friday, the upper high center will be east over the OK Panhandle, but it will extend a ridge axis west over the area and begin to focus daily rounds of convection across central and western NM going through the weekend. The upper high center is then forecast to build-up a new center to our west or northwest, with some disagreement on the placement among the 00Z medium range model solutions. Either way, we'll remain on the periphery of the circulation with plenty of moisture in place for active rounds of storms early next week. Temperatures will gradually trend down from Thursday through Tuesday and be a degree or two below normal early next week, mainly due to added cloud cover and rain- cooling. 15/11 && .FIRE WEATHER... A very active monsoon pattern is still on tap for the foreseeable future. A backdoor boundary entering eastern NM this morning will help to replenish moisture and in turn, increase storm chances for areas along and east of the central mountain chain. Storm chances continue to increase areawide Thursday with above normal moisture values in place. Storm motions will become slower today and more erratic, increasing the flash flooding threat each day. The high then establishes itself to our east Friday and this weekend, setting up the monsoonal moisture plume across western NM and thus focusing storm chances along and west of the central mountain chain. By early next week, the high then moves back towards the west, and subsequent backdoor boundaries will then help to increase storm chances again for the east. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for the following zones... NMZ208-211-214-215-226. &&
In the hours before
Special weather statement, Aug 3, 1:00 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Wed Aug 3 2022
NMZ212-214-031930-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
100 PM MDT Wed Aug 3 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glorieta, or 12 miles east of Santa Fe, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos and Glorieta.
This includes the following highways...
Interstate 25 between Mile Markers 294 and 306.
State Road 63 between Mile Markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3568 10580 3569 10563 3551 10561 3551 10584
TIME...MOT...LOC 1859Z 359DEG 10KT 3562 10574
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
44Special weather statement, Aug 3, 1:09 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
109 PM MDT Wed Aug 3 2022
NMZ215-031945-
East Slopes Sangre de Cristo Mountains-
109 PM MDT Wed Aug 3 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL AND SOUTHWESTERN MORA COUNTIES THROUGH 145 PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gascon, or 7 miles southwest of Mora. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ledoux, Gascon, Tierra Monte, South Carmen and Rociada.
This includes the following highways...
State Road 94 between Mile Markers 6 and 14.
State Road 105 between Mile Markers 0 and 7.
State Road 276 between Mile Markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3587 10547 3594 10539 3588 10526 3576 10539
TIME...MOT...LOC 1909Z 318DEG 2KT 3588 10540
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
44Special weather statement, Aug 3, 1:15 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Wed Aug 3 2022
NMZ214-215-031945-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
115 PM MDT Wed Aug 3 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL COUNTY THROUGH 145 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of El Porvenir, or 18 miles northwest of Las Vegas.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern San
Miguel County.
This includes State Road 283 near Mile Marker 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3580 10550 3574 10538 3560 10542 3570 10562
TIME...MOT...LOC 1915Z 030DEG 2KT 3573 10550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:05 PM MDT | Areal Flood Advisory | ABQ | Socorro | 115 min |
| Aug 2, 7:01 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 119 min |
| Aug 3, 1:39 AM MDT | Flood Watch | ABQ | Bernalillo, Catron, Colfax, Guadalupe, Lincoln, Los Alamos and 8 more | 47 hr |
| Aug 3, 11:38 AM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 4 hr |
| Aug 3, 12:28 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 4 hr |
| Aug 3, 1:00 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 3, 1:09 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 3, 1:15 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| Aug 3, 1:44 PM MDT | Flash Flood Warning | ABQ | San Miguel | 4 hr |
| Aug 3, 1:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Aug 3, 2:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Aug 3, 2:13 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Aug 3, 2:18 PM MDT | Special Weather Statement | ABQ | Colfax | 12 min |
| Aug 3, 2:25 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 3, 2:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 22 min |
| Aug 3, 2:56 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 3, 2:58 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Aug 3, 3:02 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 118 min |
| Aug 3, 3:05 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
| Aug 3, 3:11 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 3, 3:25 PM MDT | Special Weather Statement | ABQ | Colfax | 20 min |
| Aug 3, 3:31 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 3 hr |
| Aug 3, 3:40 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 3, 4:03 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 3, 4:09 PM MDT | Areal Flood Advisory | ABQ | Catron | 111 min |
| Aug 3, 4:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 3, 4:11 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Aug 3, 4:21 PM MDT | Areal Flood Advisory | ABQ | Torrance | 30 min |
| Aug 3, 4:27 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 3, 4:43 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Aug 3, 4:51 PM MDT | Flash Flood Warning | ABQ | Torrance | 3 hr |
| Aug 3, 4:57 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Aug 3, 4:58 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Union | 2 hr |
| Aug 3, 5:09 PM MDT | Areal Flood Advisory | ABQ | Taos | 3 hr |
| Aug 3, 5:21 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 3, 5:27 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Aug 3, 5:46 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 3, 5:56 PM MDT | Special Weather Statement | ABQ | Torrance | 19 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.